Nevada, 2005

Heavy Snow in Nevada, April 20, 2005

April 20, 2005 · NWS LKN · 2 events in 2 counties and zones

15 inches of snow was reported at Jacks Creek Lodge, 12 inches in Jarbidge, and 14 inches at the Dorsey Basin Snotel in the East Humboldt Range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

15 inches of snow was reported at Jacks Creek Lodge, 12 inches in Jarbidge, and 14 inches at the Dorsey Basin Snotel in the East Humboldt Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 20, 2:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 2:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
330 AM PDT WED APR 20 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM LINGERING OVER THE GREAT BASIN
WILL BRING RAIN AND SNOW TO NORTHERN AND CENTRAL NEVADA TODAY. WEAK
HIGH PRESSURE WILL BUILD ON THURSDAY FOR A DRYING AND WARMING TREND
INTO THE WEEKEND. &&

.SHORT TERM...DOPPLER RADAR SHOWS MOISTURE WRAPPING AROUND LOW INTO
WESTERN ELKO COUNTY. CENTER OF LOW IS LOCATED OVER NRN UTAH. AMOUNT
OF MOISTURE SHOWN ON RADAR...ALONG WITH GFS/ETA QPF VALUES HAVE
PROMPTED THE ISSUANCE OF SNOW ADVISORIES FOR NRN ELKO...THE RUBY
MTS...AND LOCATIONS ABOVE 5500 FEET IN SW AND CENTRAL ELKO. SNOW WILL
CONTINUE TO FALL IN THESE AREAS...HEAVY AT TIMES...THROUGHOUT THE
MORNING. EXPECT LOW TO SLOWLY LIFT TO THE NORTH LATER TODAY BRINGING
SIGNIFICANT SNOW ACCUMULATIONS WITH IT. LOW DOES NOT STRAY TO FAR
AWAY...GFS/ETA SHOW A REX BLOCK PATTERN TO OUR NORTH AND RETROGRADE
THE LOW OVER IDAHO BY THURSDAY. HAVE KEPT SLT CHC TO CHC POPS OVER
NRN ZONES THRU THURSDAY TO REFLECT THE POSITION OF THE LOW. LOW
CONTINUES ITS WESTWARD TRACK FRIDAY INTO THE PAC NW LEAVING THE CWA
UNDER WEAK RIDGING AND WARMING TEMPS. MORRISON

.LONG TERM...UPPER LOW CURRENTLY OVER THE REGION WILL COMBINE WITH
SYNOPTIC UPPER LEVEL TROUGH OFF OF WRN U.S. COAST ON SATURDAY. FOR
THE LATER PART OF THIS WEEK WILL DRY THINGS OUT AND HAVE WARMING
TREND AHEAD OF THIS SYSTEM WHICH WILL MOVE ONSHORE EARLY NEXT WEEK.
LATEST GFS RUN SHOWING BAROCLINIC BOUNDARY OVER THE REGION ON SUNDAY
AND WILL GO WITH THUNDERSTORMS AS A POSSIBILITY ON THIS DAY GIVEN
POTENTIAL FOR INSTABILITY. MODELS ARE STRUGGLING WITH CONSISTENCY
NOW AND WILL MAKE LITTLE CHANGE TO THE CURRENT FORECAST FOR THE
EARLY PART OF NEXT WEEK. THOUGH TREND SEEMS TO BE TO HAVE ONLY A
SLIGHT COOL DOWN AS LLVL TEMPS DO NOT DROP THAT MUCH AS THIS PACIFIC
SYSTEM DOES NOT HAVE COLD AIR TAP. THOUGH MOISTURE TAP COULD BE
ANOTHER SITUATION AND WILL NEED TO BE WATCHED. FEHRN

&&

.LKN WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORIES
NVZ031/NVZ032 ABOVE 5500 FEET/NVZ034.

&&
Hazardous weather outlook, Apr 20, 2:46 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
346 AM PDT WED APR 20 2005

NVZ031-032-034-202200-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
346 AM PDT WED APR 20 2005

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE REMAINS OVER NEVADA TODAY. THIS SYSTEM WILL CREATE
ACCUMULATING SNOW ACROSS ELKO COUNTY. SNOW ACCUMULATIONS OF 3 TO 6
INCHES EXPECTED ABOVE 5500 FEET WITH MOUNTAIN PASSES RECEIVING 5 TO
8 INCHES. PLEASE SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL CONTINUE ON THURSDAY WITH LITTLE TO NO
SNOW ACCUMULATIONS. NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-030-033-035>037-202200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
346 AM PDT WED APR 20 2005

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED SNOW
SHOWERS OVER NORTHEAST NEVADA TODAY...WITH MOST ACCUMULATING SNOW
OCCURRING IN ELKO COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWER WILL PERSIST OVER MUCH OF NORTHERN AND CENTRAL
NEVADA INTO THURSDAY. NO HAZARDOUS IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORRISON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
April 20, 8:00 AM PST to 4:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, Ruby Mountains/E Humboldt Range

When
April 20, 8:00 AM PST to 6:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442649, 5442650.